What does it mean

My sister has terminal cancer and we are going on holiday together next week. She is now on morphine and has been told that the injection treatment to slow the growth of tumours by blocking hormones has not worked and has been asked to undertake chemotherapy soon. I hear morphine is a sign that the end is near although some internet links say this is not the case

2 Replies

oldestnewest
  • Hello sure going on holiday together will be great for you both. Morphine is a heavy duty pain killer but if they are suggesting chemotherapy then her doctors feel there is more that can be done. Keep positive and enjoy everything as much as you can.

  • Hello,

    We passed your message onto one of our doctors at Penny Brohn to get her input on your query and I hope you find her response helpful:

    "Morphine is a strong painkiller which is given to people (with or without cancer) when other painkillers are not controlling pain symptoms. It doesn't "hasten the end" and in fact there is evidence that with good symptom and pain control, people often live longer than if their symptoms are not well managed. Morphine can make people sleepy, constipated and sometimes nauseous, so it is important to get the dose right for the individual, and the advice of a specialist palliative care team is usually advisable where morphine is being considered or used.

    People can live well for long periods of time (weeks, months or sometimes even years depending on the circumstances) after "active" drug treatment has stopped working and the Penny Brohn Whole Person Approach is one of the best ways that people build their own resilience to give themselves the best chances of living as well as possible for as long as possible."

    For information on the Whole Person Approach please feel free to have a look at our website pennybrohn.org or contact the helpline for more information

    Penny Brohn Helpline

    0845 123 2310

    helpline@pennybrohn.org

You may also like...